Clin Pain.  2020 Dec;19(2):116-119. 10.35827/cp.2020.19.2.116.

Spinal Cord Infarction after C7 Transforaminal Epidural Steroid Injection Using Dexamethasone

Affiliations
  • 1Department of Physical Medicine and Rehabilitation, Dong-A University College of Medicine, Busan, Korea
  • 2Department of Physical Medicine and Rehabilitation, Medwill Hospital, Busan, Korea

Abstract

Cervical transforaminal epidural steroid injection (TFESI) is commonly performed to provide relief of pain caused by radiculopathy. Intra-arterial injection of particulate steroid or direct needle injury can lead to spinal artery embolism or thrombosis. Also there is a possibility of vascular spasm. To our knowledge, this is the first reported case of spinal cord infarction that occurred after TFESI with non-particulate steroid in Korea. A 47-year-old female patient underwent C7 TFESI at local pain clinic. Injected materials were dexamethasone and mepivacaine. Right after the intervention, she felt muscle weakness and decreased sensation. On physical examination, she had decreased sensation from C4 to T2 dermatome in light touch and pin-prick test. Proprioception and vibration were intact. The motor grades of upper extremities were grade 1. Cervical and thoracic spine MRI was checked. Diffusion-weighted image and apparent diffusion coefficient image showed long extension of spinal cord infarction from C2 to T1 level.

Keyword

Spinal cord infarction; Non-particulate steroids; Transforaminal epidural steroid injection
Full Text Links
  • CP
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2023 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr